Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Morristown, TN

April 25, 20204 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 25, 2020, 6:03 PM EDT for 4 counties in Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2020, 6:03 PM EDT (22:03 UTC)
Expired
Apr 25, 2020, 6:45 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Anderson County, TN, Campbell County, TN, Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 83 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WUUS54 KMRX 252203
SVRMRX
TNC001-013-129-151-252245-
/O.NEW.KMRX.SV.W.0049.200425T2203Z-200425T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
603 PM EDT Sat Apr 25 2020

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morgan County in east Tennessee...
  Anderson County in east Tennessee...
  Southwestern Campbell County in east Tennessee...
  Southeastern Scott County in east Tennessee...

* Until 645 PM EDT.

* At 602 PM EDT, a severe thunderstorm was located near Wartburg,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clinton, La Follette, Wartburg, Oliver Springs, Jacksboro,
  Caryville, Rocky Top, Norris, Oakdale and Norris Dam State Park.

This includes Interstate 75 in Tennessee between mile markers 119 and
140.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3618 8395 3615 8399 3603 8434 3605 8434
      3605 8436 3600 8442 3598 8447 3598 8449
      3597 8455 3595 8456 3611 8467 3643 8414
TIME...MOT...LOC 2202Z 242DEG 29KT 3608 8453 

HAIL...1.25IN
WIND...60MPH
 
$$
1 follow-up statement
699 
WWUS54 KMRX 252221
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
621 PM EDT Sat Apr 25 2020

TNC001-013-129-151-252245-
/O.CON.KMRX.SV.W.0049.000000T0000Z-200425T2245Z/
Morgan TN-Anderson TN-Campbell TN-Scott TN-
621 PM EDT Sat Apr 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN MORGAN...ANDERSON...SOUTHWESTERN CAMPBELL AND
SOUTHEASTERN SCOTT COUNTIES...

At 620 PM EDT, a severe thunderstorm was located near Oliver Springs,
or 11 miles north of Oak Ridge, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clinton, La Follette, Oliver Springs, Jacksboro, Caryville, Rocky
Top, Norris, Norris Dam State Park, Coalfield and Smokey Junction.

This includes Interstate 75 in Tennessee between mile markers 119 and
140.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for east
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3618 8395 3615 8399 3603 8434 3605 8434
      3605 8436 3600 8443 3599 8445 3617 8455
      3643 8414
TIME...MOT...LOC 2220Z 244DEG 29KT 3612 8435 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:14 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 25, 3:14 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
314 PM EDT Sat Apr 25 2020

.SHORT TERM...(Tonight through Sunday)...
The highlight of the short term period continues to be the
possibility of severe thunderstorms this afternoon/evening in
association with a stacked system rotating atop the lower OH
Valley. Upper flow favors a nearly 105kt H3 jetmax traversing the
longwave trough with it's more divergent favorable left exit
region expected to move atop portions of the northern
Plateau/Valley over the next 6- 8 hours. Surface obs across the
region continue to indicate a fairly stable surface based airmass
north of I40, however with some advection of mid/upr 50s dewpoints
underway as the warm front surges north. As a consequence, CAMs
continue to promote enhancement of convection over Middle TN
moving east, while additional development occurs along/west of I75
in the next couple of hours. Given the aforementioned upper
jetmax placement, continued destabilization in the llvs, and steep
mid lvl lapse rates, this seems logical therefore pops were
allowed to reflect sct/num showers and thunderstorms.

The primary fcst challenge continues to be the overall magnitude of
instability, specifically sfc based instability with respect to
tornadoes. Overall, models continue to suggest the warm front will
advance allowing dewpoints to reach/exceed 55 degrees, which
although not great, is enough for low end sfc based storms in this
environment.  Regarding tornadoes, the combination of the surface
low to the northwest favoring backed flow as well as enhanced sly
H85 flow yields llv hodographs not to be ignored. Lapse rates look
steep enough with sufficient deep layer shear for rotating storms
which should allow for organized updrafts supporting modest hail
growth, possibly up to golfball sized.  In summary, any storms this
afternoon could produce large hail and damaging winds if they were
to become severe, with any of these severe storms along/north of I40
being capable of an isolated tornado or two.

Moving on, the upper low and consequent surface cyclone will slowly
slide east overnight tonight favoring veered flow through the
profile, however with sufficient support/moisture for iso shra/dz
through the night.  By daybreak Sunday the pattern will continue to
modify as H85 flow veers further from w to nw toward midday, with
sufficient llv moisture to favor mostly cloudy skies and perhaps
some upslope driven showers in addition to any remnant dz in the
valley. Temperatures on Sunday will be around 15-18 degrees below
normal.

CDG

.LONG TERM...(Sunday night through Saturday)...
A deep upper low/trough shifts slowly east through the
northeastern corridor of the U.S. at the beginning of the period.
A moist axis with trailing short wave lift keeps a few showers
going in a northwest flow fashion Sunday night. Cold advection
will allow for a snowflake or two at the highest reaches of the
Smoky Mountains. Not much in the way of accumulation expected.
Drier air builds in on northwesterly flow for Monday with a
transitioning upper level pattern that becomes zonal early on
Tuesday. Models bring some moisture in around 700 mb with a weak
upper wave on Tuesday in increasing warm air advection in advance
of the next major system. Tried to keep any mention of light rain
out of the forecast for this minor feature, but if it occurs, it
appears to be over the extreme northern part of the forecast area
across Southwest Virginia. The main event is still expected later
Tuesday night into Wednesday as a rather significant upper trough
deepens into a full latitude feature with a closed upper low as it
shifts east out of the Midwest through the Appalachians by
Wednesday night. Warm and moist advection feeds into this system
out of the Gulf of Mexico in advance of the strong surface cold
front Tuesday night into Wednesday morning. Would expect
convection in association with this system, and the convection
could quite easily be severe. This part of the forecast will come
into better focus in the next few days. A dry slot builds in
behind the front for Wednesday afternoon but pops will remain high
for later in the day well into Thursday following the slower
ecmwf with deep moisture and short wave lift filling in behind the
major league long wave trough. This appears to be such a slow
moving feature, that light rain showers are forecast across
northern parts of the forecast area all the way into Friday. Added
a slight chance for showers across Southwest Virginia on Saturday
with models indicating the possibility of more weak short wave
energy riding rapidly east across the Midwest into the
northeastern states in a zonal configuration. The long term
features a nice warming trend at the beginning of the period with
temperatures ending up around normal for late April followed by
another cool couple of days at mid week, in the northwest flow
regime. A most pleasant warming trend wraps up the extended moving
into the weekend.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions will prevail through the first half of the taf
cycle as low VFR cu dominates, however with the exception of sites
impacted by shra/tsra where MVFR is possible, as well as gusty
winds. With respect to convection, favored a CAM consensus for
timing aspects with all sites featuring tsra TEMPOs at the most
favorable times. Low VFR stratocu will give way to MVFR stratus
early in the AM hours as nwly llv flow advects elevated moisture
into the region, which will get trapped by the terrain, lasting
through the remainder of the cycle. Winds will be generally light
this afternoon with the exception of any tsra gusting. Winds will
increase tonight out of the sw.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             51  58  44  69  50 /  30  20  20   0  10
Knoxville McGhee Tyson Airport, TN  52  56  42  66  46 /  60  40  40   0  10
Oak Ridge, TN                       51  56  42  68  46 /  70  50  40   0  10
Tri Cities Airport, TN              50  54  40  63  43 /  90  60  60  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Apr 25, 3:24 PM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
324 PM EDT Sat Apr 25 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
324 PM EDT Sat Apr 25 2020 /224 PM CDT Sat Apr 25 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are in the forecast tonight.
Some of these storms could become severe with damaging winds and
large hail being the primary threats. An isolated tornado or two
cannot be ruled out as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Some risk of strong to severe storms exists for Wednesday ahead
of a strong cold front moving into the region, but confidence is
not high at the moment.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about severe weather to the NWS while following local, state, and
CDC guidelines.

In the hours before

Special weather statement, Apr 25, 4:48 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
448 PM EDT Sat Apr 25 2020

TNZ100>102-252130-
West Polk TN-East Polk TN-Bradley TN-
448 PM EDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRADLEY AND WESTERN POLK
COUNTIES UNTIL 530 PM EDT...

At 448 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cohutta, or 9 miles northeast of Ringgold, moving northeast at 40
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cleveland, Benton, South Cleveland, Wildwood Lake, East Cleveland,
Waterville, Parksville, Red Clay State Park, Reliance and Flint
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3499 8497 3502 8496 3504 8500 3506 8499
      3506 8500 3527 8464 3527 8454 3509 8442
      3499 8478
TIME...MOT...LOC 2048Z 241DEG 36KT 3501 8498

Diegan
Local storm report, Apr 25, 5:19 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
519 PM EDT SAT APR 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             3 SW FLINT SPRINGS      35.00N 84.95W
04/25/2020  E0.25 INCH       BRADLEY            TN   PUBLIC

            FROM SOCIAL MEDIA. PEA SIZED HAIL REPORTED
            NEAR RED CLAY STATE PARK.

0504 PM     HAIL             3 N COHUTTA GA          35.00N 84.96W
04/25/2020  E0.50 INCH       BRADLEY            TN   PUBLIC

            PEA TO 1/2 INCH DIAMETER HAIL.

&&
Local storm report, Apr 25, 5:35 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT SAT APR 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             3 WNW ETOWAH            35.35N 84.58W
04/25/2020  E1.75 INCH       MCMINN             TN   PUBLIC

            DIME TO GOLF BALL SIZED HAIL. REPORTED BY
            PUBLIC FROM COUNTY ROAD 613 BETWEEN ATHENS
            AND ETOWAH TN.

0525 PM     HAIL             2 S BENTON              35.14N 84.65W
04/25/2020  M1.00 INCH       POLK               TN   TRAINED SPOTTER

            REPORTED ON BURNS LANE IN BENTON TN.

&&
Special weather statement, Apr 25, 5:40 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
540 PM EDT Sat Apr 25 2020

TNZ012-013-035-252230-
Scott TN-Campbell TN-Morgan TN-
540 PM EDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...NORTHWESTERN
CAMPBELL AND CENTRAL SCOTT COUNTIES UNTIL 630 PM EDT...

At 540 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Wartburg, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Follette, Jacksboro, Huntsville, Helenwood, Caryville, Sunbright,
High Point, Elk Valley, Smokey Junction and Robbins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3632 8414 3609 8480 3609 8483 3619 8491
      3621 8491 3624 8489 3624 8488 3626 8488
      3630 8482 3630 8480 3631 8479 3658 8431
TIME...MOT...LOC 2140Z 240DEG 34KT 3622 8473
Special weather statement, Apr 25, 5:55 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
555 PM EDT Sat Apr 25 2020

TNZ012-013-035-036-252245-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
555 PM EDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...ANDERSON...
SOUTHWESTERN CAMPBELL AND SOUTHEASTERN SCOTT COUNTIES UNTIL 645 PM
EDT...

At 555 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clinton, La Follette, Wartburg, Oliver Springs, Jacksboro, Harriman,
Caryville, Rocky Top, Norris and Oakdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3615 8399 3603 8434 3605 8434 3605 8436
      3600 8442 3598 8447 3598 8449 3597 8455
      3595 8455 3595 8460 3593 8462 3610 8474
      3637 8417
TIME...MOT...LOC 2155Z 238DEG 29KT 3605 8460
Local storm report, Apr 25, 6:03 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
603 PM EDT SAT APR 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             4 N TELLICO PLAINS      35.42N 84.29W
04/25/2020  M0.70 INCH       MONROE             TN   TRAINED SPOTTER

            DIME SIZED HAIL AND STRONG WINDS REPORTED BY
            A TRAINED SPOTTER ON COUNTY RD 464 IN
            SOUTHEAST MCMINN COUNTY.

0540 PM     HAIL             2 S MOUNT VERNON        35.38N 84.36W
04/25/2020  E0.70 INCH       MONROE             TN   PUBLIC

0525 PM     HAIL             1 ENE PARKSVILLE        35.10N 84.63W
04/25/2020  E0.70 INCH       POLK               TN   PUBLIC

            PEA TO PENNY SIZED HAIL REPORTED. REPORTED
            AT CHILHOWIE RECREATION AREA.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 4:03 PM EDTSpecial Weather StatementMRXHamilton42 min
Apr 25, 4:24 PM EDTSpecial Weather StatementMRXMcMinn51 min
Apr 25, 4:48 PM EDTSpecial Weather StatementMRXPolk42 min
Apr 25, 5:18 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk42 min
Apr 25, 5:28 PM EDTSevere Thunderstorm WarningMRXMorgan32 min
Apr 25, 5:30 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk45 min
Apr 25, 5:40 PM EDTSpecial Weather StatementMRXScott50 min
Apr 25, 5:51 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe39 min
Apr 25, 5:55 PM EDTSpecial Weather StatementMRXAnderson, Morgan50 min
Apr 25, 6:16 PM EDTSpecial Weather StatementMRXPolk44 min
Apr 25, 6:26 PM EDTSpecial Weather StatementMRXCampbell, Claiborne49 min
Apr 25, 6:29 PM EDTSpecial Weather StatementMRXSevier46 min
Apr 25, 6:38 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk41 min
Apr 25, 6:40 PM EDTSpecial Weather StatementMRXAnderson, Union50 min
Apr 25, 7:14 PM EDTSpecial Weather StatementMRXBlount46 min
Apr 25, 7:22 PM EDTSpecial Weather StatementMRXJefferson38 min
Apr 25, 7:24 PM EDTSpecial Weather StatementMRXClaiborne, Union36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.